Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 9, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at May 1, 2018, 3:20 PM CDT for Osborne County, Rooks County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2018, 3:20 PM CDT (20:20 UTC)
- Expired
- May 1, 2018, 4:00 PM CDT
- In force
- 40 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Osborne County, KS, Rooks County, KS
The radar
The Grand Island radar (KUEX), 123 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 2:47 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.3 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1353 J/kg
- Mixed-layer CIN
- -253 J/kg
- Mixed-layer LCL
- 970 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 376 m²/s²
- 0-3 km storm-relative helicity
- 354 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
224
WUUS53 KGID 012020
SVRGID
KSC141-163-012100-
/O.NEW.KGID.SV.W.0009.180501T2020Z-180501T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
320 PM CDT TUE MAY 1 2018
The National Weather Service in Hastings has issued a
* Severe Thunderstorm Warning for...
Eastern Rooks County in north central Kansas...
Northwestern Osborne County in north central Kansas...
* Until 400 PM CDT
* At 319 PM CDT, a severe thunderstorm was located near Stockton, or
27 miles south of Phillipsburg, moving northeast at 35 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Plainville, Stockton, Woodston, Zurich and Codell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for north central
Kansas.
LAT...LON 3957 9926 3957 9894 3913 9914 3913 9951
TIME...MOT...LOC 2019Z 212DEG 32KT 3936 9925
HAIL...1.50IN
WIND...60MPH
$$
Heinlein1 follow-up statement
484
WWUS53 KGID 012046
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
346 PM CDT TUE MAY 1 2018
KSC141-163-012100-
/O.CON.KGID.SV.W.0009.000000T0000Z-180501T2100Z/
Rooks KS-Osborne KS-
346 PM CDT TUE MAY 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR EASTERN ROOKS AND NORTHWESTERN OSBORNE COUNTIES...
At 346 PM CDT, severe thunderstorms were located along a line
extending from 6 miles northwest of Alton to near Codell, moving
northeast at 40 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Plainville, Stockton, Woodston and Codell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for north central
Kansas.
LAT...LON 3957 9926 3957 9894 3913 9914 3913 9944
TIME...MOT...LOC 2046Z 230DEG 33KT 3954 9901 3923 9922
HAIL...1.75IN
WIND...60MPH
$$
ThiesWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:36 PM CDT, 44 minutes earlier.
Area forecast discussion, May 1, 2:36 PM CDT, 44 minutes before
Area Forecast Discussion National Weather Service Hastings NE 236 PM CDT Tue May 1 2018 .SHORT TERM...(This evening through Wednesday) Issued at 228 PM CDT Tue May 1 2018 Attention is on the severe weather threat this evening/tonight. A cold frontal boundary stretched from roughly along a line from near Alma to Blue Hill to York and Shelby at mid day. The boundary location shows up fairly well on KUEX radar and the front has meandered a little farther to the north from this morning and areas along/south of the front and east of the dry line are the areas we are monitoring for thunderstorms and severe weather heading into this evening/early tonight. The HRRR seems to have the best handle on the evolution of convection tonight with development between 4 and 5 pm, and increasing in coverage along our east/southeast zones through the evening. Instability along/ahead of the boundary is good, with ML CAPES of 2000-2500 j/kg and there is plenty of shear with effective values of 40-50kts. Potential exists for supercells capable of producing very large hail, damaging winds and even tornadoes, with storms expected to evolve into a line along the boundary this evening. The brunt of the convection is expected to impact our region during the evening hours, with the line of storms exiting our region shortly after dark, but additional development is possible in SE zones overnight with lift enhanced by a strengthening low level jet over the front. Locally heavy rainfall may accompany the storms with precipitable water values averaging near one inch, or roughly 150 percent of normal for this time of year. Low clouds settle in behind the front again tonight and the NAM has been overdone in developing drizzle in this set up and prefer the drier model forecasts heading into Wednesday morning. The front is expected to stall in the vicinity of our southeast counties Wednesday and the location will be key as to whether we see another round of severe weather tomorrow. .LONG TERM...(Wednesday night through Tuesday) Issued at 228 PM CDT Tue May 1 2018 Wednesday night through Thursday evening, the upper trough which has been over the Rockies for several days finally gets kicked out and emerges onto, then crosses the Central Plains. Showers and thunderstorms remain in the forecast as this system moves through. On Wednesday the surface front may be oriented as far north as a roughly KHLC/KHYS to KHJH per GFS, or just southeast of our cwa during peak heating per the NAM. It'll be close to the southeast edge of our area, with the boundary bringing a continued threat for severe thunderstorms capable of producing large hail/damaging winds. If the boundary does settle across our southeast zones, it'll be a smaller window time wise where storms are possible before convection shifts eastward. By Thursday, the main instability axis moves east of our area while the upper low fills as it crosses the plains. The better chances for severe weather will be departing our area by Thursday, however the weather will still be fairly cool/wet with scattered showers and a few storms as the upper system moves across. Instability is elevated in nature through the morning, then diminishes nw/se through the day and precip will end in the aftn/evening as the upper trough axis departs. The weather quiets down Friday/Saturday with dry and warmer weather forecast. Weak upper ridging breaks down as it expands onto the interior CONUSThe frontal boundary location will be dependent upon how storms unfold tonight, with the boundary expected to be located along our southeast counties Wednesday. to whether or not we will see another round of storms/severe weather tomorrow. Saturday due to a shortwave translating southeast from British Columbia. Temperatures trend up, rising above seasonal normals into the 70s/80s over the weekend. Overall rain/storm chances look rather minimal until Tuesday, with the arrival of the next upper trough/front. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Wednesday) Issued at 109 PM CDT Tue May 1 2018 A cold frontal boundary was located south of the terminals with varying ceiling categories the main challenge for KEAR and KGRI. Cloud heights are expected to primarily be at MVFR through the evening, but fall to IFR tonight into Wednesday morning before increasing again. Rain/thunderstorm chances are not high due to the frontal position, however a VCTS is included in the TAFs for few hours. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Fay LONG TERM...Fay AVIATION...Fay
Hazardous weather outlook, May 1, 3:09 PM CDT, 11 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Hastings NE 309 PM CDT Tue May 1 2018 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 021200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 309 PM CDT Tue May 1 2018 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Thunderstorms are expected to develop and rapidly become severe through the evening. The storms will be capable of producing large hail the size of tennis balls, damaging winds over 60 mph as well as tornadoes. Locally heavy rain in excess of two inches may accompany the stronger storms which may lead to areas of low land flooding. The severe weather threat is expected to last until around 10 PM. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms are also possible Wednesday afternoon into Thursday. There is a chance storms may become severe Wednesday evening southeast of a line from Beloit Kansas to Hebron Nebraska. One inch hail and winds of 50 to 60 mph winds would be the main hazards. Slight chances for thunderstorms exist across portions of the outlook area Saturday night and again Monday. .SPOTTER INFORMATION STATEMENT... Spotter will be needed through the evening. && More information may be obtained at the following web page: https://www.weather.gov/hastings
In the hours before
Local storm report, May 1, 9:46 AM CDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
946 AM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 6 W ELYRIA 41.68N 99.12W
05/01/2018 M2.85 INCH VALLEY NE COCORAHS
RAINFALL FROM MONDAY EVENING. OBSERVER ALSO
REPORTED A CONSIDERABLE AMOUNT OF SMALL
HAIL, WITH HAIL DRIFTS STILL VISIBLE THIS
MORNING.
&&
PFANNKUCHLocal storm report, May 1, 12:22 PM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1222 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0923 PM HAIL 8 WSW ELYRIA 41.65N 99.15W
04/30/2018 E1.00 INCH VALLEY NE PUBLIC
DELAYED REPORT. A FEW HAILSTONES UP TO
QUARTER SIZE MOST SMALLER. TIME ESTIMATED
FROM RADAR.
&&
THIESThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 3:13 PM CDT | Severe Thunderstorm Warning | GID | Phillips, Smith | 47 min |
| May 1, 3:51 PM CDT | Severe Thunderstorm Warning | GID | Osborne, Rooks | 39 min |
| May 1, 3:51 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Smith | 39 min |
| May 1, 4:05 PM CDT | Tornado Warning | GID | Jewell, Smith | 25 min |
| May 1, 4:19 PM CDT | Severe Thunderstorm Warning | GID | Osborne, Rooks | 41 min |
| May 1, 4:23 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Smith | 37 min |
| May 1, 4:27 PM CDT | Tornado Warning | GID | Jewell, Smith | 33 min |
| May 1, 4:53 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Smith | 52 min |
| May 1, 4:59 PM CDT | Severe Thunderstorm Warning | GID | Mitchell, Osborne | 46 min |
| May 1, 5:00 PM CDT | Tornado Warning | GID | Jewell | 19 min |
| May 1, 5:08 PM CDT | Severe Thunderstorm Warning | GID | Jewell | 37 min |
| May 1, 5:42 PM CDT | Severe Thunderstorm Warning | GID | Mitchell, Osborne | 48 min |
| May 1, 5:58 PM CDT | Tornado Warning | GID | Mitchell | 32 min |
| May 1, 6:07 PM CDT | Tornado Warning | GID | Mitchell | 38 min |
| May 1, 6:28 PM CDT | Severe Thunderstorm Warning | GID | Mitchell | 47 min |
| May 1, 6:30 PM CDT | Tornado Warning | GID | Mitchell | 30 min |
| May 1, 6:43 PM CDT | Areal Flood Advisory | GID | Mitchell, Osborne | 4 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.